North Carolina, 2012Hail in North Carolina, May 16, 2012
May 16, 2012 · NWS ILM · 1 event in 1 county or zone
Thunderstorms developed primarily along the seabreeze during the afternoon and moved over the same general area as they built upstream and persisted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed primarily along the seabreeze during the afternoon and moved over the same general area as they built upstream and persisted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 16, 2:15 PM EST, 5 minutes earlier.
Area forecast discussion, May 16, 2:15 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT WED MAY 16 2012
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS
EVENING AND AGAIN ON THURSDAY. THE FRONT WILL MOVE OFF THE COAST
LATE THURSDAY AND STALL. HIGH PRESSURE WILL RIDGE INTO THE AREA
FROM THE NORTHEAST INTO EARLY NEXT WEEK WHILE LOW PRESSURE DEVELOPS
ALONG THE FRONT AND MOVES SLOWLY NE.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1:30 PM WEDNESDAY...VIGOROUS SEA BREEZE CONVECTION OVER THE
COASTAL COUNTIES NOW IN PROGRESS IS BEING CAPTURED NEARLY
PERFECTLY BY THE LOCAL HRRR MODEL. THIS SAME MODEL CONTINUES SEA
BREEZE RELATED CONVECTION INTO THE AFTERNOON HOURS...WITH ACTIVITY
SPREADING INLAND DURING THAT TIME. ACT TWO WILL BEGIN THIS EVENING
AS CONVECTION ASSOCIATED WITH A SLOW MOVING COLD FRONT SPREADS
FROM THE NORTHWEST TOWARDS THE COAST.
MODIFIED AREA SOUNDINGS FROM THIS MORNING SHOW A MOIST AND
MODERATELY UNSTABLE ATMOSPHERE WITH STEEP LAPSE RATES DEVELOPING
THIS AFTERNOON. EXTENSIVE CLOUD COVER IS KEEPING A BIT OF A DAMPER
ON CONVECTION INLAND SO FAR...ALTHOUGH CONVECTIVE TEMPERATURES
SEEM TO HAVE BEEN EXCEEDED MOST PLACES. CONVECTION ALONG THE SEA
BREEZE FRONT HAS BEEN STRONG TO MARGINALLY SEVERE SO FAR WITH
REPORTS OF FREQUENT LIGHTNING...HEAVY RAIN AND MOSTLY SMALL HAIL.
AS STATED ABOVE...APPROACHING COLD FRONT WILL TRIGGER ADDITIONAL
CONVECTION STARTING THIS EVENING FROM THE NORTHWEST. FRONT WILL
SLOWLY DROP SE ACROSS THE FORECAST AREA AND OFFSHORE BY AROUND
DAYBREAK THURSDAY. SYSTEM HAS DECENT UPPER LEVEL SUPPORT WITH AN
IMPRESSIVE VORTICITY MAXIMUM AND A MODERATELY DEEP H/5 TROUGH
ACCOMPANYING THE FRONT. THESE FEATURES WILL CONTINUE THE GOOD
CHANCE THAT CONVECTION WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
BASED ON RECENT MODEL PERFORMANCE HAVE GONE ABOVE GUIDANCE FOR
OVERNIGHT TEMPERATURES. MAJOR GUIDANCE HAS BEEN CONSISTENTLY TOO
COOL LATELY...SO WILL BE GOING WITH MID 60S FOR MINIMUMS OVERNIGHT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...THURSDAY LOOKS LIKE ANOTHER DAY WHERE
SCATTERED SHOWERS AND STORMS ARE POSSIBLE AS THE FRONT MOVES SLOWLY
THROUGH BEFORE STALLING OFF THE COAST. THERE IS THE POSSIBILITY OF
SHOWERS AND STORMS AGAIN FRIDAY ALONG THE COAST...OTHERWISE FRIDAY
IS EXPECTED TO BE DRY.
TEMPS WILL REMAIN AROUND CLIMO FOR HIGHS THROUGH THE
PERIOD...REACHING A FEW DEGREES EITHER SIDE OF 80. LOWS AROUND 60
ARE EXPECTED THURSDAY NIGHT WITH MID 50S TO AROUND 60 EXPECTED
FRIDAY NIGHT.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...SATURDAY LOOKS TO BE DRY WITH HIGH PRESSURE
RIDGING IN FROM THE NORTHEAST. HOWEVER...AN AREA OF LOW PRESSURE
ALONG AN OLD FRONT OFF THE COAST OFF THE COAST WILL BRING A RETURN
OF THE POSSIBILITY OF SHOWERS ON SUNDAY. AS WINDS BECOME MORE
EASTERLY EARLY NEXT WEEK...THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS...MAINLY OF THE AFTERNOON AND EVENING VARIETY...WILL
RETURN. MAX TEMPERATURES WILL MODERATE SLIGHTLY THROUGH THE PERIOD
FROM UPPER 70S TO LOWER 80S SATURDAY TO LOW TO MID 80S BY MID WEEK.
LOWS WILL ALSO MODERATE FROM THE MID 50S TO AROUND 60 SATURDAY NIGHT
TO LOW TO MID 60S BY TUESDAY NIGHT.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
AS OF 17Z...CONVECTION ALREADY FIRING ALONG THE RESULTANT...WITH
CAPES AT 2K+ AND 1.6" PRECIPITABLE WATER. CONVECTION MAY OVERPOWER
THE RESULTANT AND AFFECT THE COASTAL TERMINALS THROUGH MUCH OF THE
AFTERNOON...POSSIBLY EARLY EVENING. LOOK FOR MVFR CEILINGS AND BRIEF
IFR VISIBILITIES IN THE HEAVY RAIN. SCATTERED CONVECTION WILL ALSO
AFFECT INLAND TERMINALS...BUT CONFIDENCE IS LOWER WITH RESPECT TO
TIMING AND INTENSITY. TONIGHT...CONVECTION WILL WANE...BUT MORE
NOCTURNAL SHOWERS COULD ERUPT OFFSHORE...POSSIBLY COMING NEAR THE
MYRTLES AND ILM THROUGH THE OVERNIGHT HOURS. BRIEF IFR CEILINGS ARE
POSSIBLE AFTER 08Z WITH ABUNDANT LOW LEVEL MOISTURE.
THURSDAY...WINDS SHIFT WEAKLY TO THE NORTHEAST WITH MORE SCATTERED
CONVECTION EXPECTED...BEST CHANCE SOUTH.
EXTENDED OUTLOOK...CONDITIONS IMPROVING LATE THURSDAY NIGHT WITH VFR
EXPECTED FRIDAY THROUGH SUNDAY. CHANCE OF SHOWERS SOUTH ON MONDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1:30 PM WEDNESDAY...WINDS NEAR SHORE THIS AFTERNOON BEING
ENHANCED BY CONVECTION JUST INLAND THAT IS RELATED TO THIS
AFTERNOONS SEA BREEZE CIRCULATION. SOUTHERLY WINDS ARE RIGHT
AROUND 15 KTS NEAR SHORE...AND AROUND 20 IN THE VICINITY OF
CONVECTION. OTHERWISE...GENERALLY LIGHT SOUTH TO SOUTHWESTERLY
WINDS OVER THE WATERS WILL PRECEDE A COLD FRONT TODAY AND THIS
EVENING...WITH WINDS TURNING NEARLY CALM BY DAYBREAK AS THE FRONT
MOVES OVER THE WATERS. SEAS WILL REMAIN IN THEIR PRESENT 3 FT
RANGE THROUGH THE PERIOD...PERHAPS DROPPING A FOOT BY MORNING AS
WINDS SLACKEN.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...THURSDAY IS A TRANSITION DAY AS A COLD
FRONT CROSSES THE WATERS DURING IN THE DAY. NW WINDS OF 5-10 KTS
EARLY THURSDAY WILL BECOME NE AND BEGIN TO INCREASE ON A NE SURGE AS
HIGH PRESSURE RIDGES DOWN THE COAST. WINDS INCREASE TO 10-15 KTS
THURSDAY NIGHT WHICH HELPS BUILD SEAS FROM 2-3 FT UP TO 3-4
FT...WITH THE NE WIND CHOP BECOMING INCREASINGLY MORE DOMINANT IN
THE SPECTRUM. NE WINDS INCREASE FURTHER FRIDAY...TO 15-20 KTS
THROUGH THE DAY. THIS BUILDS SEAS FURTHER...TO 4-5 FT...AND SCEC
HEADLINES MAY BE NEEDED LATE IN THE DAY.
LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 300 PM WEDNESDAY...CONTINUED STRONG E-NE WINDS THROUGH THE
WKND MAY NECESSITATE A SMALL CRAFT ADVISORY THROUGH THROUGH MUCH OF
THE WEEKEND. NE WINDS OF 15-20 KTS WILL PERSIST INTO SUNDAY BEFORE
DIMINISHING LATE SUNDAY INTO MONDAY AS WINDS BECOME MORE EASTERLY.
AS A RESULT...SEAS WILL BUILD TO 4-6 FT BEGINNING VERY EARLY
SATURDAY AND PERSISTING INTO SUNDAY. SEAS WILL SUBSIDE TO AROUND 4
FT BY MONDAY AFTERNOON.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...REK/JDW
NEAR TERM...REK
SHORT TERM...RAN
LONG TERM...RAN
AVIATION...DL
Hazardous weather outlook, May 16, 5:16 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
616 AM EDT WED MAY 16 2012
NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053>056-171030-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
616 AM EDT WED MAY 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF HEAVY RAINFALL
TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
DAMAGE...MAINLY THIS AFTERNOON THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AMZ250-252-254-256-171030-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
616 AM EDT WED MAY 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF HEAVY RAINFALL
TODAY...WHICH MAY BRING LIMITED VISIBILITIES AND LOCALLY HIGHER
WINDS AND WAVES...AS WELL AS CLOUD TO WATER LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDS ARE EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ110-171030-
COASTAL BRUNSWICK-
616 AM EDT WED MAY 16 2012
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF HEAVY RAINFALL
TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
DAMAGE...MAINLY THIS AFTERNOON THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDS ARE EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
8
In the hours before
Local storm report, May 16, 8:37 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
937 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 3 SW LAKE WACCAMAW 34.29N 78.55W
05/16/2012 E1.00 INCH COLUMBUS NC PUBLIC
DIME TO QUARTER SIZE HAIL FELL FOR APPROXIMATELY 2
MINUTES
&&
EVENT NUMBER ILM1200104
CRMLocal storm report, May 16, 8:39 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
939 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 SW LAKE WACCAMAW 34.29N 78.55W
05/15/2012 E1.00 INCH COLUMBUS NC PUBLIC
DIME TO QUARTER SIZE HAIL FELL FOR APPROXIMATELY 2
MINUTES
&&
CORRECTED EVENT DATE...EVENT TIME
EVENT NUMBER ILM1200104
CRMLocal storm report, May 16, 9:36 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1036 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 SSE PLANTERSVILLE 33.53N 79.21W
05/15/2012 E1.00 INCH GEORGETOWN SC PUBLIC
NICKEL TO QUARTER SIZE HAIL FELL AT PLANTERSVILLE
ELEMENTARY SCHOOL
&&
EVENT NUMBER ILM1200105
CRMLocal storm report, May 16, 10:53 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1153 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 S SMITHS 34.58N 78.87W
05/15/2012 E1.00 INCH ROBESON NC PUBLIC
DIME TO QUARTER SIZE HAIL FELL FOR ABOUT 5 MINUTES AND
BRIEFLY COVERED THE GROUND
&&
EVENT NUMBER ILM1200106
CRMSpecial weather statement, May 16, 11:24 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1224 PM EDT WED MAY 16 2012
NCZ099-109-SCZ053-161730-
COLUMBUS-INLAND BRUNSWICK-INLAND HORRY-
1224 PM EDT WED MAY 16 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY...BRUNSWICK AND
COLUMBUS COUNTIES THROUGH 130 PM EDT...
AT 1224 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HAMMOND...OR ABOUT 11 MILES NORTHEAST OF RED HILL...MOVING NORTHEAST
AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE ADRIAN...ALLSBROOK...ASH...BETHEL...
BROOKSVILLE...BUGHILL...DULAH...GORETOWN...GRISSETTOWN...HAMMOND...
HAND AND IREDELL.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3395 7902 3428 7871 3396 7845 3379 7892
TIME...MOT...LOC 1624Z 240DEG 12KT 3392 7887
BACON
Special weather statement, May 16, 2:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
301 PM EDT WED MAY 16 2012
NCZ096-161930-
BLADEN-
301 PM EDT WED MAY 16 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN COUNTY THROUGH 330
PM EDT...
AT 302 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WHITE LAKE...OR ABOUT 5 MILES EAST OF ELIZABETHTOWN...MOVING
NORTHEAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...LAGOON...LISBON AND
WHITE LAKE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3478 7842 3475 7838 3473 7838 3470 7836
3469 7834 3467 7832 3465 7832 3465 7831
3463 7831 3450 7853 3464 7867 3482 7846
TIME...MOT...LOC 1902Z 229DEG 9KT 3463 7851
BACONHail, Bladen
- When
- May 16, 2:20 PM EST to 2:22 PM EST
- Where
- Bladen County, 4.86 mi NE of White Lake
- Measured
- 1 in hail
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 34.706, -78.449
Several quarter size hail stones fell during a torrential downpour.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, May 16, 20121 death · 3 injured · $250,000 · 1 event
- Flood and Hail in South Carolina, May 16 to 17, 2012$99,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strike in Georgia, May 16, 2012$65,000 · 50 kt wind · 2 events
- Dust Devil in California, May 16, 2012$50,000 · 1 event
- Flash Flooding and Hail in South Carolina, May 16, 2012$27,000 · 55 kt wind · 6 events
- Flooding in South Carolina, May 16, 2012$20,000 · 2 events
- Hail and Damaging Winds in New York, May 16, 20121.5 in hail · 16 events
- Hail and Damaging Wind in Vermont, May 16, 2012$5,000 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20121.25 in hail · 7 events
- Hail and Damaging Winds in South Carolina, May 16, 20121.25 in hail · 7 events
- Hail and Damaging Wind in South Carolina, May 16, 2012$7,000 · 1.25 in hail · 6 events
- Hail and Damaging Wind in Massachusetts, May 16, 2012$4,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378560.